Alert archive / Nevada / Flash Flood Warnings in 1998
Flash Flood Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 25, 1998, 2:02 PM PDT for Clark County, Nevada. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 2:02 PM PDT (21:02 UTC)
- Expired
- Aug 25, 1998, 4:00 PM PDT
- In force
- 118 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2446 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLAS 252104 FFWLAS CAC071-NVC003-252300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 202 PM PDT TUE AUG 25 1998 * FLASH FLOOD WARNING FOR SOUTHERN CLARK COUNTY IN SOUTHERN NEVADA NORTHEASTERN AND EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA * UNTIL 400 PM PDT * SOME LOCATIONS AFFECTED SEARCHLIGHT CAL-NEV-ARI NIPTON MOUNTAIN PASS * AT 200 PM PDT...RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES BETWEEN 1 AND 2 PM THIS AFTERNOON WITH SEVERAL STORMS ACROSS THE WARNING AREA. THE STRONGEST STORMS WERE LOCATED ABOUT 10 MILES SOUTH OF NIPTON AND AROUND SEARCHLIGHT. IN ADDITION...RAIN CONTINUES TO FALL BETWEEN MOUNTAIN PASS AND NIPTON WHERE RAINFALL ESTIMATES OF 4 TO 5 INCHES HAVE BEEN INDICATED SINCE 1100 AM PDT THIS MORNING. AS A RESULT... FLASH FLOODING IS OCCURRING OR IMMINENT IN THESE WARNING LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. SKRBAC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 8:55 AM PDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 25, 8:55 AM PDT, 5 hours 7 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 855 AM PDT TUE AUG 25 1998 SYNOPSIS...A MOIST SOUTHERLY FLOW ALONG WITH DAYTIME HEATING WILL HELP TO PRODUCE A FEW SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING ACROSS SOUTHERN NEVADA...SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA. AN UPPER LEVEL TROUGH OVER NORTHERN CALIFORNIA WILL BRING SOUTHWEST WINDS THAT WILL HELP TO DRY THE MOJAVE DESERT AND SOUTHERN GREAT BASIN BEGINNING WEDNESDAY AND LASTING THROUGH THE BEGINNING OF THIS WEEKEND. DISCUSSION...LAST NIGHT AND THIS EARLY MORNING AN URBAN AND SMALL STREAM ADVISORY WAS ISSUED FOR NOCTURNAL WARM-TOP HEAVY RAIN CONVECTION THAT OCCURRED OVER NE CLARK...EXTREME SE LINCOLN AND THE NW PLATEAU OF AZ. THIS ACTIVITY HAS SINCE DIMINISHED AND MOVED NE INTO UT. URBAN AND SMALL STREAM ADVISORY STILL IN EFFECT FOR THESE AREAS TIL 10 AM WITH RUNOFF STILL OCCURRING FROM RAIN THAT PRODUCED BETWEEN .75 TO 1.25 INCHES OVER THE VIRGIN RIVER REGION. SATELLITE IMAGERY SHOWED TWO STORM-SCALE INDUCED VORTICITY CENTERS OVER THE FA THIS MORNING. ONE IS FROM YESTERDAYS CONVECTION IN LA PAZ COUNTY THAT DRIFTED SLOWLY NORTHWARD INTO SOUTHEAST MOHAVE COUNTY AZ. THE OTHER IS JUST WEST OF BOULDER BASIN IN EXTREME SOUTHERN NEVADA. SEVERAL QUESTIONS ARISE TODAY...WHEN AND WHERE WILL CONVECTION OCCUR AND WHAT FACTORS WILL HELP SUSTAIN OR PROHIBIT THE CONVECTION. PROS...1) LATEST ISODROSOTHERM ANALYSIS SHOWS THERE IS PLENTY OF LOW LEVEL MOISTURE AROUND...ESPECIALLY SOUTH ALONG THE COLORADO RIVER AND IN MOHAVE COUNTY. 2) DRA SOUNDING VERY MOIST AND UNSTABLE AT 12Z...AND WITH DAYTIME HEATING THE ATMOSPHERE WILL DESTABILIZE EVEN FURTHER AS THE DAY PROGRESSES. 3)S-SELY FLOW WILL CONTINUE FROM SURFACE TO 700 MB. SFC HIGH INDICATED BY LATEST RUC SURFACE ANALYSIS OVR NORTH CENTRAL AZ WITH THERMAL LOW NORTH OF GULF OF CA. THIS WILL KEEP FAVORABLE E-SELY FLOW OVR SRN THIRD OF FA. CONS...1) AREAS WHERE THERE IS A MID LEVEL CLOUD COVER...SOLAR HEATING WILL BE LIMITED...PROHIBITING LAPSE RATES TO INCREASE WITH TIME. 2) AREAS ON THE BACK SIDE OF THE STORM INDUCED VORT CENTERS...HOW MUCH SUBSIDENCE WILL THEY OBTAIN TODAY. 3) HOW MUCH IS THE SWLY WINDS ABOVE 700 MB GOING TO DRY THE MID LEVELS...ESPECIALLY ACROSS SRN NV AND SAN BERNARDINO COUNTY CA. WITH SUBSIDENCE AND DEBRIS CLOUDS AROUND BEHIND LAST NIGHTS CONVECTION...MAY DELAY OR HAMPER CONVECTION ACROSS SOME LOCALES OVER CWA. SO ISOLD TO SCT COVERAGE INDICATED BY THE FCST PACKAGE LOOKS GOOD FOR RIGHT NOW. LOOKING AT WATER VAPOR THIS MORNING THERE SEEMS TO BE SOME TYPE OF BROAD SYNOPTIC LIFT OCCURRING... PARTICULARLY OVER WESTERN CLARK...SRN NYE AND LINCOLN COUNTIES WHERE THEY SEEM TO BE IN THE RIGHT ENTRANCE REGION OF WEAK 3H JET. WILL MAKE SOME MINOR COSMETIC CHANGES TO WORDING OF THE FCST AND BEEF UP THE AREAS WHERE THE BROAD SYNOPTIC LIFT SEEMS TO BE OCCURRING. LAS 110. CORDERO A URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE LATEST URBAN AND SMALL STREAM ADVISORY BULLETIN FOR DETAILS.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:48 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.